Skip to main content

Tinnitus

perception effect

valenceadversefrequencycommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Tinnitus is the perception of sound — ringing, buzzing, hissing, or tonal — without any external acoustic source.

As a drug effect it is acute and dose-proportional, easing as the substance wears off, which sets it apart from chronic tinnitus arising from lasting hearing-nerve damage. It ranges from a faint tone at the edge of attention to a loud, persistent ringing that competes with all other sound.

Tinnitus is a commonly reported auditory adverse effect across psychoactive substances, appearing at moderate to high doses and fading as the substance clears. No specific drug-class associations are recorded; its pattern of induction is broad. It often co-occurs with heightened sensitivity to sound or mild auditory distortion when overall perceptual load is high.

phenomenology

Tinnitus is felt as a sound without a source: a high-pitched whine, a low hum, a rushing static, or a clear tone that seems to originate inside the head rather than arrive from the environment. It draws attention inward; ambient sound recedes as the internal noise grows more salient.

It commonly comes with heightened sensitivity to external noise and a mild sense of pressure or fullness in the ears. Attending closely to the tone tends to reinforce it. At higher doses it can sharpen into a persistent, uncomfortable pitch that cuts through concentration and competes with ordinary hearing.

mechanism

The mechanisms by which psychoactive substances produce tinnitus are not well characterized at the drug-class level. Substances are generally thought to alter cochlear blood flow, affect neurotransmitter signaling along the auditory pathway, or modulate activity in the auditory cortex — any of which can generate the perception of sound in the absence of acoustic input. How much each pathway contributes in a given case is not fully understood.

safety

Tinnitus induced by a substance is not dangerous in itself, but severe or prolonged cases can signal meaningful auditory stress.

  • If it happens — move somewhere quiet, reduce ambient noise, and allow it to ease as the substance wears off; avoid adding loud sound on top of the effect, which may intensify the tone.
  • Seek help if — the ringing does not fade after the substance has fully cleared, or is accompanied by sudden hearing loss, ear pain, or severe vertigo; these can indicate auditory-nerve involvement beyond a transient drug effect.
  • Higher risk — people with pre-existing hearing loss, chronic tinnitus, or known sensitivity to ototoxic substances; even moderate doses may produce stronger or longer-lasting effects, and any symptoms that persist after offset warrant medical review.

variability

Who experiences it, and how strongly, varies widely. Higher doses increase both likelihood and intensity. Prior sensitivity — a history of tinnitus, noise-induced hearing loss, or ear conditions — raises the baseline risk substantially.

Set and setting play a smaller role than for mood-based effects, though fatigue and elevated stress may lower the threshold. Expectation matters less here than for subjective perceptual effects; tinnitus tends to arrive without anticipation. Avoiding concurrent loud noise may reduce its prominence.

experience reports

No experience reports yet. Be the first to contribute.

First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.

AI-generated · claude-sonnet-4-6 · reviewed

Harm-reduction reference — not medical advice.

Last updated May 25, 2026Report an issue